Montana, 2008

Winter Storm in Montana, December 13, 2008

December 13, 2008 · NWS TFX · 5 events in 5 counties and zones

A vigorous storm system brought heavy snow and gusty winds to portions of North Central Montana. Snow amounts of 5 inches or more were reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A vigorous storm system brought heavy snow and gusty winds to portions of North Central Montana. Snow amounts of 5 inches or more were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Dec 13, 4:51 AM MST, 2 hours 9 minutes earlier.

Area forecast discussion, Dec 13, 4:51 AM MST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
451 AM MST SAT DEC 13 2008

...UPDATE TO AVIATION...

.DISCUSSION...

UPPER LEVEL LOW AND ASSOCIATED LEE SIDE SURFACE TROUGH MOVING
THROUGH THE NORTHWEST BRINGING WITH IT SEVERE WINTER WEATHER TO
NORTH CENTRAL AND CENTRAL MONTANA. MAJOR CHANGE FROM PREVIOUS
FORECAST SUITE IS WIND CONDITIONS ASSOCIATED WITH FRONTAL PASSAGE.
MODELS HAVE DRASTICALLY UNDERESTIMATED WIND CONDITIONS AND WHAT WAS
PREVIOUS FORECASTED AS A WINTER STORM WARNING DUE TO HEAVY SNOW
HAS BEEN UPGRADED TO A BLIZZARD WARNING WITH SUSTAINED WINDS IN
EXCESS OF 35 MPH AND VISIBILITY RESTRICTIONS TO LESS THAN ONE
QUARTER MILE DUE TO BLOWING SNOW. THESE CONDITIONS ARE EXPECTED TO
REMAIN CONSTANT FOR PARTS OF THE NORTH CENTRAL AND CENTRAL MONTANA
REGIONS FOR THE NEXT FEW HOURS AND CONDITIONS WILL BE CONSTANTLY
MONITORED AND CHANGES TO HIGHLIGHTS WILL BE COMPLETED AS
NECESSARY.

FORECASTED A QUICKER INTRUSION OF COLD AIR INTO THE MOUNTAIN
PROTECTED VALLEYS OF SOUTHWESTERN MONTANA THAN PREVIOUSLY
ANTICIPATED...DUE TO THE STRONGER FRONTAL MOVEMENT THIS WILL LOWER HIGH
TEMPERATURES TODAY AND DECREASE LOWS TONIGHT FOR THOSE LOCATIONS.
TEMPERATURES WILL CONTINUE TO DECREASE WITH THE ADVECTION OF AN
ARCTIC AIRMASS BEHIND THE FRONTAL SYSTEM WHILE TEMPERATURES ARE
WELL BELOW ZERO...THE MODELS HAVE SUGGESTED SLIGHTLY LESS SEVERE
TEMPERATURES BY A FEW DEGREES. HAVE SLIGHTLY TRENDED IN THIS
DIRECTION...HOWEVER THE MODELS INABILITY TO CAPTURE INITIAL
CONDITIONS DOES THROW SOME DOUBT ON THE ENTIRE SOLUTION. THEREFORE
HAVE REMAINED RATHER CONSERVATIVE WITH THE CONDITIONS FORECASTED
FOR POST FRONTAL CONDITIONS AND WILL MONITOR SUBSEQUENT MODELS
RUNS FOR A RETURN TO LIKELY SOLUTIONS. SUK

MONDAY NIGHT THROUGH THURSDAY NIGHT...WEATHER ACROSS MONTANA WILL
REMAIN UNDER THE INFLUENCE OF ARCTIC HIGH PRESSURE SYSTEM WITH
FRIGID TEMPERATURES CONTINUING. THERE WILL BE A LINGERING SLIGHT
CHANCE TO CHANCE OF LIGHT SNOW AND FLURRIES ACROSS MOST OF MY
FORECAST AREA...ESPECIALLY IN SOUTHWEST MONTANA WHERE MODELS ARE
SHOWING THE PASSAGE OF OCCASIONAL VORTICITY LOBES. HAVE ONCE AGAIN
TWEAKED TEMPERATURES DOWNWARD FROM THOSE OF THE PREVIOUS FORECAST
PACKAGE FOR THE MIDDLE OF THE WEEK. MPJ

FRIDAY AND SATURDAY......A BROAD TROUGH OF LOW PRESSURE WILL REMAIN
IN PLACE DURING THIS PERIOD. A CHANCE FOR SNOW SHOWERS ALONG THE
DIVIDE AS WELL AS THE CENTRAL MOUNTAINS AND THE NORTH CENTRAL
PLAINS. TEMPERATURES ARE EXPECTED TO BE BELOW SEASONAL AVERAGES FOR
MUCH OF THE REGION. SAUCIER

&&

.AVIATION...
STRONG SURFACE COLD FRONT HAS SWEPT THROUGH NORTH CENTRAL MONTANA
AND WILL MOVE INTO SOUTHWEST MONTANA DURING THE DAY. BLIZZARD
CONDITIONS ARE PREVAILING ACROSS MUCH OF NORTH CENTRAL MONTANA
INCLUDING AT KGTF. STRONG AND GUSTY WINDS SHOULD DIMINISH BELOW
BLIZZARD CRITERIA AROUND 18Z BUT EXPECT LIGHT TO MODERATE SNOW AND
BLOWING SNOW TO CONTINUE ACROSS MOST OF MY FORECAST AREA THROUGH
THE AFTERNOON AND INTO THE EVENING HOURS. SNOW SHOULD DIMINISH AT
MOST TERMINALS FROM 06Z TO 09Z...BUT LOW CLOUDS WILL KEEP MVFR AND
IFR CONDITIONS INTO SUNDAY. MPJ

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF   8 -20 -14 -26 /  90  40  20  20
CTB  -2 -27 -18 -28 /  90  30  20  20
HLN  19  -8  -4 -18 /  90  40  30  20
BZN  24 -11  -1 -14 /  90  50  30  20
WEY  18 -10   9  -6 /  90  60  60  40
DLN  20  -9   1 -12 /  90  50  30  30
HVR  12 -20 -15 -29 /  90  50  20  10
LWT  16 -22 -13 -28 /  90  60  30  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 11 AM THIS MORNING TO 11 PM MST THIS
EVENING FOR MTZ009-010-012-014-044-046-048>050-054.

BLIZZARD WARNING UNTIL 11 AM MST THIS MORNING FOR MTZ009-010-012-
014-044-046-048>050-054.

WINTER STORM WARNING UNTIL 11 PM MST THIS EVENING FOR MTZ011-013-
045.

WINTER WEATHER ADVISORY UNTIL 11 PM MST THIS EVENING FOR MTZ008-
015-052-053-055.

WINTER STORM WARNING UNTIL 5 AM MST SUNDAY FOR MTZ047-051.

&&

SHORT TERM...SUK
LONG TERM...MPJ
AVIATION...MPJ

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Dec 13, 4:34 AM MST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
434 AM MST SAT DEC 13 2008

MTZ009>014-044>051-054-141145-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-MEAGHER-
434 AM MST SAT DEC 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

A BLIZZARD WARNING IS IN EFFECT UNTIL 11 AM SATURDAY.

A WINTER STORM WARNING IS IN EFFECT UNTIL 11 PM MST SATURDAY.

SEVERE WINTER CONDITIONS EXPECTED TO CONTINUE TO MOVE ACROSS
CENTRAL AND NORTH CENTRAL MONTANA THROUGH TODAY AS AN UPPER LEVEL
LOW TRACKS ACROSS THE INLAND NORTHWEST. THE WORST OF THESE
CONDITIONS ARE EXPECTED TO OCCUR BEFORE NOON WITH DANGEROUS
CONDITIONS PERSISTING THROUGHOUT THE REST OF THE DAY. THE MAIN
IMPACTS FROM THIS STORM WILL BE REDUCED VISIBILITY DUE TO BLOWING
AND DRIFTING SNOW...LOW WIND CHILL AND AMBIENT TEMPERATURES
THROUGHOUT THE PERIOD...AND HEAVY SNOW ACCUMULATIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

BLOWING AND DRIFTING SNOW WILL CONTINUE IMPACT VISIBILITY. WIND
SPEEDS AND SNOW WILL DIMINISH SATURDAY EVENING...HOWEVER
TEMPERATURES WILL CONTINUE TO DROP...WITH VERY LOW WIND CHILLS AND
AMBIENT TEMPERATURES THROUGH SATURDAY NIGHT. TEMPERATURES WILL
REMAIN BELOW ZERO THROUGH AT LEAST MONDAY NIGHT. WIND CHILLS ARE
EXPECTED TO BECOME A SERIOUS THREAT AND ADDITIONAL PRODUCTS
SPECIFIC TO WIND CHILLS MAY BE ISSUED AS THE SITUATION PROGRESSES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-015-052-053-055-141145-
BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-GALLATIN-
434 AM MST SAT DEC 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

 A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW IS IN EFFECT
UNTIL 11PM MST SATURDAY.

WINTER WEATHER CONDITIONS EXPECTED TO MOVE ACROSS SOUTHWEST MONTANA
THROUGH TODAY AS AN UPPER LEVEL LOW TRACKS ACROSS THE INLAND
NORTHWEST. VERY COLD TEMPERATES WILL FOLLOW THE FRONTAL PASSAGE
WITH FALLING TEMPERATURES THROUGH THE AFTERNOON ON SATURDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

TEMPERATURES WILL REMAIN BELOW ZERO THROUGH AT LEAST MONDAY
NIGHT. WIND CHILLS ARE EXPECTED TO BECOME A SERIOUS THREAT AND
ADDITIONAL PRODUCTS SPECIFIC TO WIND CHILLS MAY BE ISSUED AS THE
SITUATION PROGRESSES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Dec 13, 5:45 AM MST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
545 AM MST SAT DEC 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     BLIZZARD         SIMMS                   47.49N 111.93W
12/13/2008                   CASCADE            MT   TRAINED SPOTTER

            A REPORT OF WINDS GUSTING TO 60 MILES AN HOUR WITH NEAR
            ZERO VISIBILITY.

0215 AM     BLIZZARD         10 NW HELENA            46.70N 112.17W
12/13/2008                   LEWIS AND CLARK    MT   TRAINED SPOTTER

            REPORTS FROM SILVER CITY OF WIND GUSTING TO 50 MILES AN
            HOUR WITH ABOUT ONE QUARTER OF A MILE VISIBILITY.

0220 AM     BLIZZARD         GREAT FALLS             47.50N 111.29W
12/13/2008                   CASCADE            MT   OFFICIAL NWS OBS

            BLIZZARD CONDITIONS CONTINUING AT KGTF SINCE 1 AM LOCAL
            TIME

0220 AM     BLIZZARD         SHELBY                  48.51N 111.86W
12/13/2008                   TOOLE              MT   LAW ENFORCEMENT

            REPORTS OF BLIZZARD CONDITIONS STRANDING MOTORISTS WHO
            ARE SHELTERED IN A LOCAL CHURCH.

&&

SAUCIER
Local storm report, Dec 13, 5:49 AM MST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GREAT FALLS MT
549 AM MST SAT DEC 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     BLIZZARD         SIMMS                   47.49N 111.93W
12/13/2008                   CASCADE            MT   TRAINED SPOTTER

            A REPORT OF WINDS GUSTING TO 60 MILES AN HOUR WITH NEAR
            ZERO VISIBILITY.

0215 AM     BLIZZARD         10 NW HELENA            46.70N 112.17W
12/13/2008                   LEWIS AND CLARK    MT   TRAINED SPOTTER

            REPORTS FROM SILVER CITY OF WIND GUSTING TO 50 MILES AN
            HOUR WITH ABOUT ONE QUARTER OF A MILE VISIBILITY.

0220 AM     BLIZZARD         GREAT FALLS             47.50N 111.29W
12/13/2008                   CASCADE            MT   OFFICIAL NWS OBS

            BLIZZARD CONDITIONS CONTINUING AT KGTF SINCE 1 AM LOCAL
            TIME

0220 AM     BLIZZARD         SHELBY                  48.51N 111.86W
12/13/2008                   TOOLE              MT   LAW ENFORCEMENT

            REPORTS OF BLIZZARD CONDITIONS STRANDING MOTORISTS WHO
            ARE SHELTERED IN A LOCAL CHURCH.

0354 AM     BLIZZARD         7 W FAIRFIELD           47.62N 112.13W
12/13/2008                   TETON              MT   TRAINED SPOTTER

            NEAR ZERO VISIBILITY...BRANCHES DOWN...ROOF DAMAGED...
            POWER OUT. SPOTTER REPORTS THAT WIND SO STRONG COULD
            BARELY STAND...WORST STORM SEEN IN DECADES.

&&

MPJ

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Fergus

When
December 13, 7:00 AM MST to 3:00 PM MST
Where
Fergus forecast zone
Reported by
Trained Spotter

Wind gusts to 40 mph along with visibilities less than one-quarter mile was reported at Hilger.

Winter Storm, Hill

When
December 13, 8:00 AM MST to 4:00 PM MST
Where
Hill forecast zone
Reported by
Trained Spotter

Four inches of snow and visibilities less than one-quarter mile were reported at Rudyard 27N.

Winter Storm, Chouteau

When
December 13, 8:00 AM MST to 4:00 PM MST
Where
Chouteau forecast zone
Reported by
Trained Spotter

Five inches of snow along with visibilities less than one-quarter mile was reported at Fort Benton 25NW.

Winter Storm, Liberty

When
December 13, 8:00 AM MST to 2:00 PM MST
Where
Liberty forecast zone
Reported by
Law Enforcement

Seven inches of snow along with visibilities less than one-quarter mile was reported at Chester.

Winter Storm, Blaine

When
December 13, 8:00 AM MST to 4:00 PM MST
Where
Blaine forecast zone
Reported by
COOP Observer

Eight inces of new snow along with visibilities less than one-quarter mile was reported at Chinook.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 145561, 145556, 145557, 145558, 145560.